Alert archive / Alabama / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 372, NWS Mobile, AL

December 17, 1995Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Dec 17, 1995, 9:37 PM CST for Baldwin County, Mobile County, Alabama. It was in force for 68 min.

The area

The counties it named.

The facts

Issued
Dec 17, 1995, 9:37 PM CST (03:37 UTC)
Expired
Dec 17, 1995, 10:45 PM CST
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 25 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1995-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1995-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 180340 COR
SVRMOB
ALC003-097-180445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
937 PM CST SUN DEC 17 1995

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWEST ALABAMA

   ...BALDWIN COUNTY...SOUTHEASTERN MOBILE COUNTY

AT 937 PM CST...WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS MOVING OVER THE SOUTHEAST PART OF MOBILE COUNTY STETCHING
NORTHEAST INTO NORTHERN BALDWIN COUNTY. MOVEMENT WAS TO THE EAST
NORTHEAST AT 35 MILES AN HOUR. THIS LINE OF STORMS WILL BE AFFECTING
THE TOWNS OF STOCKTON...DAPHNE...BAYOU LA BATRE...HERON BAY...DAUPHIN
ISLAND...FORT MORGAN...FOLEY AND FAIRHOPE DURING THE HOUR.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 7:28 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 17, 7:28 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
728 PM CST SUN DEC 17 1995

LINE OF TRW HAS DEVELOPED A LEWP OVER GREENE AND GEORGE COUNTIES MS
AND IS ADVANCING RAPIDLY INTO WASHINGTON AND MOBILE COUNTIES AL.
IR SAT LOOP TREND HAS BEEN FOR WARMING TOPS UNTIL 00Z WHEN TOPS
HAVE COOLED AGAIN IN RESPONSE TO AXIS OF MAXIMUM MOISTURE CONVERGENCE
PER 00Z MAP DATA AND NEAR ZONE OF COOLING ALOFT IN RUC DATA.  00Z
MAP PRES FALLS INDICATE A CONTINUED EASTWARD MOVEMENT ALONG THETA-E
AXIS ALONG THE COAST.  DESPITE IR SAT INDICATING COOLING TOPS...AIR
MASS IS STABILIZING WITH LI`S BETWEEN -1 AND -2 AND TRWS WILL WEAKEN
AS THEY CONTINUE EWD AWAY FROM AXIS OF MAX MOISTURE CONVERGENCE.
SUGGEST UPDATE WRN COUNTIES WITH RAIN ENDING LATER TONIGHT AND REMOVE
MENTION OF SEVERE.  MAY NEED TO LOWER TEMPS A CAT AS TEMPS ARE AT OR
NEAR LOWS NOW.

DRE

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 7:28 PM CSTSevere Thunderstorm WarningMOBWashington62 min
Dec 17, 7:56 PM CSTSevere Thunderstorm WarningMOBMobile64 min
Dec 18, 7:52 AM CSTSevere Thunderstorm WarningMOBMobile68 min
Dec 18, 8:02 AM CSTTornado WarningMOBMobile58 min
Dec 18, 8:46 AM CSTSevere Thunderstorm WarningMOBBaldwin59 min
Dec 18, 10:41 AM CSTSevere Thunderstorm WarningMOBBaldwin64 min
Dec 18, 11:19 AM CSTSevere Thunderstorm WarningMOBConecuh, Monroe56 min
Dec 18, 3:04 PM CSTSevere Thunderstorm WarningMOBClarke, Washington56 min
Dec 18, 3:27 PM CSTSevere Thunderstorm WarningMOBChoctaw63 min
Dec 18, 3:37 PM CSTSevere Thunderstorm WarningMOBMobile68 min
Dec 18, 3:43 PM CSTFlash Flood WarningMOBWashington6 hr
Dec 18, 4:01 PM CSTSevere Thunderstorm WarningMOBWilcox59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.